Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Nashville, TN

April 30, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2017, 3:14 PM CDT for 4 counties in Tennessee. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 3:14 PM CDT (20:14 UTC)
Expired
Apr 30, 2017, 3:45 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:19 PM CDTTSTM WND DMG4 Nnw Eagleville, TNFRIEND OF NWS EMPLOYEE REPORTED TREES DOWN IN THE COLLEGE GROVE AREA
Apr 30, 3:41 PM CDTTSTM WND DMG3 N Murfreesboro, TNLARGE TREE SNAPPED ON HAYNES DRIVE
Apr 30, 3:41 PM CDTTSTM WND DMG4 Wnw Murfreesboro, TNHISTORIC MCFADDEN CEMETERY TREE SNAPPED AT STONES RIVER BATTLEGROUND
Apr 30, 3:42 PM CDTTSTM WND DMG2 Ese Murfreesboro, TNSMALL TREE SNAPPED ON APOLLO DRIVE BY HOBGOOD SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS54 KOHX 302014
SVROHX
TNC037-149-187-189-302045-
/O.NEW.KOHX.SV.W.0121.170430T2014Z-170430T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
314 PM CDT SUN APR 30 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davidson County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Southeastern Williamson County in Middle Tennessee...
  Western Wilson County in Middle Tennessee...

* Until 345 PM CDT

* At 312 PM CDT, severe thunderstorms were located along a line
  extending from near Hermitage to 9 miles east of Spring Hill,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. Several trees in Williamson County have 
           been snapped or downed by this line of storms. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Murfreesboro, Lebanon, Smyrna, La Vergne, Mount Juliet,
  Nolensville, Walterhill, Rural Hill, Belinda City, Eagleville,
  Christiana, Fosterville, Triune, Cedars Of Lebanon State Park,
  Rockvale, Gladeville and Lascassas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3632 8628 3566 8630 3565 8630 3566 8635
      3565 8635 3564 8638 3563 8637 3562 8640
      3563 8642 3565 8642 3564 8646 3570 8654
      3570 8663 3569 8664 3571 8668 3570 8675
      3571 8677 3570 8677 3572 8683 3608 8664
TIME...MOT...LOC 2012Z 204DEG 27KT 3616 8659 3573 8675 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
400 
WWUS54 KOHX 302038
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
338 PM CDT SUN APR 30 2017

TNC187-302048-
/O.CAN.KOHX.SV.W.0121.000000T0000Z-170430T2045Z/
Williamson TN-
338 PM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. therefore the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3597 8629 3577 8658 3608 8664 3632 8628
TIME...MOT...LOC 2038Z 219DEG 31KT 3611 8657 3586 8661 

$$

TNC037-149-189-302045-
/O.CON.KOHX.SV.W.0121.000000T0000Z-170430T2045Z/
Davidson TN-Rutherford TN-Wilson TN-
338 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN RUTHERFORD AND WESTERN
WILSON COUNTIES...

At 338 PM CDT, severe thunderstorms were located along a line
extending from near Rural Hill to 6 miles south of Nolensville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Murfreesboro, Lebanon, Smyrna, La Vergne, Mount Juliet, Walterhill,
Rural Hill, Belinda City, Cedars Of Lebanon State Park and
Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3597 8629 3577 8658 3608 8664 3632 8628
TIME...MOT...LOC 2038Z 219DEG 31KT 3611 8657 3586 8661 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:52 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 30, 2:52 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
252 PM CDT Sun Apr 30 2017

.DISCUSSION...

Focus for this forecast will be today as a tornado watch is in
effect until 7 pm for most of the mid state. A few of the short
term models such as the HRRR have indicated 2 waves of precip; one
being this initial line currently approaching the I-65 corridor
and the second band of precip closer to the cold front that will
pass through the area this evening and early overnight. The
initial band will be the best shot at any severe thunderstorms as
instability falls off rapidly after sunset, even with the help of
fropa later on. With the initial band, 0-1km shear is quite high,
along with decent helicity, so isolated tornadoes will be a
possibility. Overall, any strong to severe thunderstorm will have
the potential to produce damaging winds with the strong low to mid
level flow along with decent instability. Model consensus is to
drop instability quickly after 00Z as mentioned earlier, but
thunderstorms will remain possible with the next band of precip
moving through this evening and overnight.

Monday morning will have showers mainly confined to the Plateau
before skies clear out a bit from west to east. NVA isnt too
strong behind the front, so clouds may stick around a bit longer
as the upper low spins northward towards the Great Lakes. Winds
will also be strong similar to today, with wind advisory criteria
probably being met across most of the area, so may need to issue
another wind advisory for Monday mid morning through the
afternoon. As the upper low continues to migrate northward then
eastward by Wednesday, the mid state looks to stay dry Monday and
Tuesday. By Wednesday, another upper trough develops in the
Plains, and some shortwave disturbances out ahead of the trough
will provide enough lift for another round of showers and
thunderstorms Wednesday into Thursday. The ECMWF is just a bit
faster with precip along the warm front Wednesday morning, but
generally agrees with the GFS by Thursday morning. Therefore have
likely pops Wednesday night into Thursday afternoon for the mid
state.

The GFS and ECMWF differ on the upper low for the end of the work
week, as the GFS has it spinning overhead bringing continued
chances for showers, while the ECMWF has the low spin off to the
northeast. Kept in mention of showers for now on Friday and early
Saturday to lean more towards consensus. The remainder of Saturday
and Sunday are back to looking drier as upper ridging tries to
move in by the end of the weekend. The upper low may trigger a few
showers in the northeast as it travels towards New England, but
for now kept the mid state dry for Saturday afternoon through
Monday morning.

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong winds will continue across the region into this evening
thanks to strong gradient and mixing, but will decrease some later
this evening. Expect band of showers and storms to sweep across
Middle TN...with arrival 19-20Z CKV, 20Z BNA and after 00Z CSV.
Expect additional areas of showers and isolated storms after the
main band passes...and continuing until about 06Z CKV/BNA...but
lingering until after 12Z at CSV. Becoming VFR Monday
morning...though expect gusty winds again most of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  70  51  77  54 /  90  10   0   0  20
Clarksville    53  65  49  75  52 /  90  10  10  10  20
Crossville     59  67  47  70  50 / 100  40   0  10  10
Columbia       55  69  50  77  54 /  90  10   0  10  20
Lawrenceburg   55  70  49  77  54 /  90  10   0  10  10
Waverly        53  66  50  76  54 /  70   0   0  10  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........49
Hazardous weather outlook, Apr 30, 5:03 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Sun Apr 30 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight
Widespread thunderstorms are expected to move across middle
Tennessee this afternoon and evening. Some storms may be strong to
severe...with damaging winds...hail...and a possible tornado...especially
west of interstate 65. Storms could also contain heavy
rainfall...especially across southern middle Tennessee with the
additional threat of isolated flash flooding.

In addition to thunderstorms, the front will bring strong gusty
winds. A wind advisory is valid for locations outside of the
plateau from 10 am until 10 pm. Winds gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Apr 30, 2:28 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
228 PM CDT SUN APR 30 2017

TNZ060-061-095-302015-
Maury TN-Giles TN-Marshall TN-
228 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY AND
GILES COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Columbia to near Ardmore. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lewisburg, Pulaski, Chapel Hill, Ardmore, Cornersville, Elkton, Minor
Hill, Lynnville, Culleoka, Goodspring, Belfast, Frankewing, Prospect
and Farmington.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3500 8717 3507 8722 3515 8720 3517 8722
      3550 8716 3565 8682 3570 8681 3571 8668
      3569 8664 3558 8666 3558 8663 3557 8665
      3546 8667 3538 8663 3536 8660 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 1927Z 230DEG 35KT 3512 8710 3491 8687

Shamburger
Local storm report, Apr 30, 2:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     3 S LAWRENCEBURG        35.20N  87.34W
04/30/2017                   LAWRENCE           TN   EMERGENCY MNGR

            2 FEET DIAMETER OAK TREE SNAPPED JUST SOUTH OF HWY 43
            AND HWY 64 INTERSECTION

0153 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.30W
04/30/2017                   LAWRENCE           TN   EMERGENCY MNGR

            TWO NORTHBOUND LANES OF HIGHWAY 43 BLOCKED BY TREE
            ACROSS THE ROADWAY

&&

EVENT NUMBER OHX1700497
EVENT NUMBER OHX1700498

SHAMBURGER
Special weather statement, Apr 30, 2:39 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
239 PM CDT SUN APR 30 2017

TNZ026-027-302030-
Davidson TN-Cheatham TN-
239 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON AND
SOUTHEASTERN CHEATHAM COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellevue, or 10 miles west of Nashville, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ashland City, Nashville, Madison, Goodlettsville, Pegram, Bellevue,
Joelton, Beaman Park, Bells Bend and Whites Creek.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3637 8688 3637 8686 3638 8686 3637 8685
      3635 8682 3636 8680 3630 8667 3629 8664
      3628 8664 3605 8695 3614 8705 3639 8694
      3638 8693 3639 8689
TIME...MOT...LOC 1938Z 220DEG 39KT 3613 8697

Whitehead
Local storm report, Apr 30, 2:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
04/30/2017                   MAURY              TN   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING BOTH LANES OF DARKS MILLS ROAD

0235 PM     TSTM WND DMG     SPRING HILL             35.74N  86.92W
04/30/2017                   MAURY              TN   TRAINED SPOTTER

            TREES REPORTEDLY DOWN ON HIGHWAY 43 IN SPRING HILL

&&

EVENT NUMBER OHX1700499
EVENT NUMBER OHX1700500

SHAMBURGER
Local storm report, Apr 30, 3:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 N COLUMBIA            35.68N  87.05W
04/30/2017                   MAURY              TN   EMERGENCY MNGR

            LARGE TREE REPORTED DOWN AND BLOCKING BOTH LANES OF
            DARKS MILLS ROAD.

&&

EVENT NUMBER OHX1700501

LV
Local storm report, Apr 30, 3:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 S NASHVILLE           36.10N  86.78W
04/30/2017                   DAVIDSON           TN   TRAINED SPOTTER

            SPOTTER REPORTED TWO TREES SNAPPED IN CRIEVE HALL ON
            KINCANNON ROAD

&&

EVENT NUMBER OHX1700502

LV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:26 PM CDTSpecial Weather StatementOHXPutnam, White34 min
Apr 29, 7:35 PM CDTSpecial Weather StatementOHXDeKalb25 min
Apr 29, 7:52 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton38 min
Apr 29, 7:56 PM CDTSpecial Weather StatementOHXDeKalb, Jackson, Smith49 min
Apr 29, 8:08 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton21 min
Apr 30, 2:12 AM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 23 more19 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min
Apr 30, 2:13 PM CDTSevere Thunderstorm WarningOHXMaury32 min
Apr 30, 2:18 PM CDTSpecial Weather StatementOHXWilliamson27 min
Apr 30, 2:28 PM CDTSpecial Weather StatementOHXGiles, Marshall47 min
Apr 30, 2:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 30, 2:39 PM CDTSpecial Weather StatementOHXDavidson51 min
Apr 30, 2:42 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury20 min
Apr 30, 2:48 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson27 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall29 min
Apr 30, 3:04 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson26 min
Apr 30, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford34 min
Apr 30, 3:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale31 min
Apr 30, 3:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Warren49 min
Apr 30, 4:11 PM CDTSevere Thunderstorm WarningOHXGrundy49 min
Apr 30, 4:28 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, Van Buren, Warren, White62 min
Apr 30, 4:46 PM CDTSpecial Weather StatementOHXJackson29 min
Apr 30, 4:50 PM CDTSpecial Weather StatementOHXJackson40 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Apr 30, 5:07 PM CDTSevere Thunderstorm WarningOHXClay23 min
Apr 30, 5:26 PM CDTSpecial Weather StatementOHXOverton, Pickett49 min
Apr 30, 5:28 PM CDTSpecial Weather StatementOHXCumberland, Fentress62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.